Journal of Symbolic Logic

A Generalization of the Limit Lemma and Clopen Games

Peter Clote

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.

Abstract

We give a new characterization of the hyperarithmetic sets: a set $X$ of integers is recursive in $e_\alpha$ if and only if there is a Turing machine which computes $X$ and "halts" in less than or equal to the ordinal number $\omega^\alpha$ of steps. This result represents a generalization of the well-known "limit lemma" due to J. R. Shoenfield [Sho-1] and later independently by H. Putnam [Pu] and independently by E. M. Gold [Go]. As an application of this result, we give a recursion theoretic analysis of clopen determinacy: there is a correlation given between the height $\alpha$ of a well-founded tree corresponding to a clopen game $A \subseteq \omega^\omega$ and the Turing degree of a winning strategy $f$ for one of the players--roughly, $f$ can be chosen to be recursive in $0^\alpha$ and this is the best possible (see $\S 4$ for precise results).

Article information

Source
J. Symbolic Logic, Volume 51, Issue 2 (1986), 273-291.

Dates
First available in Project Euclid: 6 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1183742093

Mathematical Reviews number (MathSciNet)
MR840405

Zentralblatt MATH identifier
0613.03016

JSTOR
links.jstor.org

Keywords
Limit lemma clopen games hyperarithmetic winning strategy trees

Citation

Clote, Peter. A Generalization of the Limit Lemma and Clopen Games. J. Symbolic Logic 51 (1986), no. 2, 273--291. https://projecteuclid.org/euclid.jsl/1183742093


Export citation